Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 302, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 27, 2005, 5:37 PM CDT for Sheridan County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2005, 5:37 PM CDT (22:37 UTC)
- Expired
- Aug 27, 2005, 6:29 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:36 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 27, 3:36 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 236 PM MDT SAT AUG 27 2005 .DISCUSSION...THE MAIN PROBLEM FOR THIS FORECAST IS WHAT TO DO WITH POPS. CURRENT WATER VAPOR IMAGERY/LIGHTNING DATA INDICATES A SOUTHEAST TRAJECTORY WITH THE SHORTWAVE IN COLORADO. THE SURFACE ANALYSIS AT 20Z INDICATED HIGH PRESSURE WAS RIDGING SOUTH INTO THE NORTHERN FORECAST AREA WITH LOW PRESSURE OVER SOUTHWEST KANSAS. 20Z VISIBLE SHOWING BEST CLOUD TOPS SOUTH OF DEN WITH WEAK BUILDUPS NORTH OF THERE. THE GFS QPF/OMEGA FIELDS GIVE AN IDEA THAT THE BEST POPS SHOULD BE SOUTH OF INTERSTATE 70 AND LESSER POPS NORTH OF THERE. LATEST METARS INDICATE VERY DRY DEWPOINTS WEST OF ITR/YMA WITH ONLY MINOR CLOUD DEVELOPMENT. THE ETA SHOWS THE 850 BOUNDARY IN NEBRASKA TO BE RATHER WEAK. ALSO THE UPPER LEVEL JET IS NOT THAT IMPRESSIVE. CONSEQUENTLY HAVE DECIDED TO LIMIT LIKELY POPS TO SOUTH OF INTERSTATE 70 AND CONTINUE CHANCE POPS NORTH OF THERE FOR TONIGHT. THE SHORTWAVE EXITS SUNDAY MORNING WITH SUBSIDENCE PREVAILING UNTIL THE AFTERNOON WHEN THE 850 BOUNDARY IN NEBRASKA SERVES AS A FOCUS FOR MORE THUNDERSTORMS THROUGH SUNDAY EVENING ACROSS THE NORTHERN ZONES. SLIGHT CHANCE POPS SHOULD TAKE CARE OF THAT CONTINGENCY. THE RIDGE CONTINUES TO BUILD WITH SUBSIDENCE DOMINATING MONDAY AND TUESDAY. BY LATE TUESDAY NIGHT...THE NORTHERN STREAM TROUGH GETS CLOSE ENOUGH TO PROVIDE SOME FORCING SO WILL INTRODUCE SLIGHT CHANCE POPS AFTER 06Z WEDNESDAY. TEMPERATURES CONTINUE NEAR NORMAL THROUGH THE PERIOD. GUIDANCE WAS IN GOOD AGREEMENT FOR MAX TEMPERATURES A FEW DEGREES ABOVE NORMAL IN THE UPPER 80S TO LOWER 90S AND MIN TEMPERATURES IN THE UPPER 50S TO LOWER 60S. DAYS 4-7...A TROUGH IN THE NORTHERN STREAM WILL FLATTEN THE SOUTHERN STREAM RIDGE EARLY WEDNESDAY. DYNAMICS WILL LINGER THROUGH THE DAY WEDNESDAY AND THEN FINALLY EXIT EARLY WEDNESDAY EVENING. WEATHER/POP GRIDS HAVE BEEN ADJUSTED TO REELECT THIS EARLIER TIMING. SLIGHT CHANCE STILL LOOKS GOOD FOR NOW BUT WILL PROBABLY NEED TO BE ADJUSTED UP. THE RIDGE/SUBSIDENCE THEN TAKES OVER THROUGH THURSDAY. A SHORTWAVE IS ADVERTISED TO MOVE UP THE BACK SIDE OF THE RIDGE ON FRIDAY SO ADDED A SLIGHT CHANCE IN EASTERN COLORADO ZONES FRIDAY AFTERNOON AND THEN ACROSS THE REST OF THE FORECAST AREA FRIDAY EVENING. SUBSIDENCE AND RESULTING DRY CONDITIONS WILL DOMINATE SATURDAY. MAX TEMPS WILL BE A FEW DEGREES ABOVE NORMAL WHILE MIN TEMPS NEAR NORMAL. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FS
Hazardous weather outlook, Aug 27, 11:50 AM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT SAT AUG 27 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1150 AM CDT SAT AUG 27 2005 /1050 AM MDT SAT AUG 27 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE AREA THIS AFTERNOON AND TONIGHT. AT THE SAME TIME...A COUPLE OF UPPER LEVEL DISTURBANCES WILL MOVE IN FROM THE WEST AND NORTHWEST. THERE WILL BE ENOUGH MOISTURE AND SUNSHINE TO ALLOW THE AIR MASS TO BECOME UNSTABLE AHEAD OF THESE FEATURES. AS A RESULT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF NORTHWEST KANSAS AND EASTERN COLORADO THIS AFTERNOON AFTER 2 PM MDT (3 PM CDT). THESE STORMS WILL THEN SPREAD ACROSS THE REMAINDER OF THE REGION THROUGH THE OVERNIGHT HOURS. THE EXACT LOCATION OF THE FRONT WILL DETERMINE THE BEST CHANCE OF THUNDERSTORMS. AT THIS TIME...THE FRONT IS EXPECTED TO BE NEAR A FLAGLER TO GOODLAND TO HILL CITY LINE BY LATE THIS AFTERNOON. BECAUSE OF THE FRONT...SUFFICIENT INSTABILITY...AND A FAVORABLE TURNING OF WINDS THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE... SOME OF THESE STORMS COULD BECOME SEVERE ALONG AND SOUTH A LINE FROM FLAGLER TO GOODLAND TO MCCOOK. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME THUNDERSTORMS WILL BE ONGOING DURING THE MORNING HOURS ALONG AND EAST OF A LINE FROM MCCOOK TO HOXIE TO SHARON SPRINGS. AFTER THOSE STORMS END...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THIS SAME AREA DURING THE LATE AFTERNOON AND EVENING HOURS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING. AFTER A DRY MONDAY AND TUESDAY...THE NEXT CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON AND NIGHT AS ANOTHER FRONT AND UPPER LEVEL DISTURBANCE MOVE THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) ALONG AND SOUTH OF A FLAGLER TO GOODLAND TO MCCOOK LINE. BULLER/LAMMERS
In the hours before
Special weather statement, Aug 27, 5:18 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 418 PM MDT SAT AUG 27 2005 KSZ004-015>016-028>029-033-042-NEZ081-280400- DECATUR-GOVE-GRAHAM-LOGAN-NORTON-SHERIDAN-WICHITA-RED WILLOW- 418 PM MDT SAT AUG 27 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 749 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA... IN KANSAS THIS WATCH INCLUDES 7 COUNTIES IN NORTHWEST KANSAS DECATUR...GOVE...GRAHAM... LOGAN...NORTON...SHERIDAN... WICHITA... IN NEBRASKA THIS WATCH INCLUDES 1 COUNTY IN SOUTHWEST NEBRASKA RED WILLOW THIS INCLUDES THE CITIES OF...HILL CITY...HOXIE...LEOTI... MCCOOK...NORTON...OAKLEY...OBERLIN AND QUINTER.
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.